Skip to Main Content

We have a new app!

Take the Access library with you wherever you go—easy access to books, videos, images, podcasts, personalized features, and more.

Download the Access App here: iOS and Android. Learn more here!

INTRODUCTION TO CHAPTER

Adverse drug reactions are typically classified into type A (augmented) and B (bizarre or idiosyncratic) reactions.1 Type A reactions are often predictable and cause dose-related toxicity, such as an increased risk of bleeding developing with a supratherapeutic INR (international normalized ratio) on warfarin. Type B reactions, on the other hand, are immune-mediated, allergic or intolerance reactions that often occur irrespective of the medication dose.2 Immune-mediated reactions can be further subdivided into immediate (often, but not always IgE mediated) reactions or delayed type, such as T-cell mediated reactions which can present with a variety of cutaneous and systemic manifestations.3 Immediate reactions occur within minutes to hours after medication exposure (usually after first exposure) and delayed type reactions appear hours or days after exposure to the drug.

Cutaneous adverse drug reactions are a common problem encountered in dermatology, particularly in the hospital setting. Cutaneous adverse drug reactions affect 1–3% of hospitalized patients and they are an important cause of morbidity, mortality, increased hospital length of stay, and a significant burden on the healthcare system.4,5 They are sometimes indicators for systemic hypersensitivity reactions with involvement of multiple organs. Although all patients are at risk for cutaneous adverse drug reactions, factors such as age, female gender and concomitant infections, especially with human immunodeficiency virus (HIV) and Epstein Barr-virus (EBV) can increase the risk. Any drug may cause an immune-mediated cutaneous adverse drug reaction, however certain drugs more often implicated than others. The most frequent offenders are antibiotics, anticonvulsants and nonsteroidal anti-inflammatory drugs (NSAIDs).6

One must have a low threshold of suspicion for a cutaneous adverse drug reaction particularly when confronted with a skin eruption of unknown cause/etiology. The cutaneous presentations of drug reactions may be quite heterogenous. The immediate type reactions usually present with urticaria and angioedema. Delayed type reactions most often occur on the trunk. They usually have a morbiliform (maculo-papular) morphology, but also other skin eruptions such as bullous, targetoid, pustular and purpura (vasculitis) may occur.6–8 The classic severe cutaneous adverse drug reactions are drug-induced hypersensitivity syndrome (formerly known as drug rash with eosinophilia and systemic symptoms), acute generalized exanthematous pustulosis, and Stevens-Johnson syndrome/toxic epidermal necrolysis.

PATHOGENESIS

Cutaneous adverse drug reactions are immune-mediated reactions. The Gell and Coombs classification divides these into four types (Table 17-1). Typical immediate type drug reactions include urticaria, angioedema, respiratory problems due to asthma, and anaphylaxis with hypotonia. These symptoms can be caused by a type I reaction involving preformed IgE antibodies recognizing drug–protein complexes leading to degranulation of mast cells with release of histamine and other pro-inflammatory cytokines. These types of reactions usually require previous exposure to the offending drug to allow for generation of the specific antibodies; however, food or environmental agents can occasionally lead to development of cross-reactive antibodies, causing type I reactions upon initial exposure to the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.